Calvert County Health Department
Naloxone and the Overdose Response Program
For information about the Overdose Response Program or to schedule a group training, contact Julie Mashino at 410-535-3079 x26 or email email@example.com
The Maryland Department of Health and Mental Hygiene (DHMH) launched Maryland’s Overdose Response Program (ORP) in 2014 to train and certify individuals most able to assist someone at risk of dying from an opioid overdose when emergency medical services are not immediately available. Trained individuals in Calvert County will receive a certificate of completion, a prescription for naloxone, and a kit containing two doses of naloxone and the necessary supplies for administration.
Free Training for Community Members
The Calvert County Health Department is offering the Overdose Response Program for FREE to community members who may be able to save the life of someone experiencing breathing problems from opioid overdose. The training is meant for adults who are likely to be in a situation where they could help someone experiencing an opioid overdose.
Participants in the training will learn:
- How to recognize the signs and symptoms of opioid overdose
- The importance of calling 911 for further medical assistance after giving naloxone
- How to administer naloxone and care for someone until emergency help arrives
Who should participate in the Overdose Response Program?
- Anyone over the age of 18 is eligible
- Anyone with close contacts (e.g., family members, friends, housemates, neighbors) who are using opioids
- Anyone who may be in situation (e.g., work, volunteer, social) where an overdose may occur
- Anyone currently receiving methadone
- Anyone with an opioid prescription
What if I am interested in getting naloxone but can’t make it to a class?
According to Maryland law, any licensed prescriber can prescribe naloxone to a patient who may be in a position to respond to an opioid overdose. This means that you can ask your doctor for a prescription for naloxone.
Class Schedule: (Registration is required)
For more information about the Overdose Response Program or to schedule a group training, contact Julie Mashino at 410-535-3079 x26 or email firstname.lastname@example.org
What is Naloxone?
Naloxone, also known by the brand name Narcan®, is a life-saving medication that can quickly restore the breathing of a person who has overdosed on heroin or prescription opioid pain medication like oxycodone, hydrocodone, morphine, fentanyl or methadone.
Naloxone binds to opioid receptors in the brain, displacing the opioids and temporarily reversing their life-threatening effects. The medication lasts 30-90 minutes, so it is important to call 911 for further medical assistance.
Available only by prescription, naloxone has few side effects, is not a controlled substance, cannot get a person high and is safe for children and pregnant women. Because naloxone does not affect someone without opioids in his or her system, it can only reverse overdoses involving opioids like prescription pain medication and heroin.
Naloxone can be administered intravenously (as is done by medical personnel), injected intramuscularly or sprayed intranasally—both of which can be easily done by trained community members.
Naloxone - Frequently asked questions
- Is naloxone a controlled dangerous substance (CDS)? No, naloxone is not a CDS or "scheduled" substance because it has no potential for abuse or physical dependence.
- Is naloxone what they use in the movie Pulp Fiction? No, unfortunately, the scene is a misrepresentation of opioid overdose response! Naloxone is never injected into the heart, only in a vein or muscle (or sprayed or squirted up the nose). In the movie, they use adrenaline (epinephrine), which is not at all effective in reversing an opioid overdose.
- What are the risks associated with naloxone use? The risks are minimal. At most, someone may feel discomfort and nausea after receiving naloxone. With the exception of those who are allergic to the medication, naloxone does not cause any adverse effects.
- What if naloxone is given to someone who is not overdosing on opioids? Naloxone will have no effect on someone who does not have opioids in his or her system; it will neither hurt nor help anyone who is not experiencing an opioid overdose.
- Can I give someone naloxone for a crack/cocaine overdose? Will naloxone work on an alcohol poisoning? No, naloxone will only work if the overdose involves opioids.
- Could someone overdose on naloxone? It is not possible to give too much naloxone. If a person is dependent on opioids, however, higher doses of naloxone will make them feel more and more uncomfortable because of withdrawal symptoms. Vomiting is also a possibility, so the person should be rolled on his or her side and supported in the recovery position to keep from inhaling and choking on their own vomit. If a person gets too much naloxone and feels sick, explain that the naloxone is temporary and their feelings will fade in a half hour or so.
- I have small children at home. What if they find the naloxone and accidentally ingest it? It is unlikely to affect them unless they are allergic to the medication. Naloxone is designed to only work if opioids are present in a person’s system. There are no adverse effects or negative consequences if the person has not been using opioids. There may be a risk to children not from the naloxone, but from the containers and devices used to administer the medication. Some are small and made of thin glass, which could pose a choking hazard. In the case of injectable naloxone, children could come across a sharp needle. For this reason, it is best to store your naloxone in a safe place out of reach of small children—and pets.
- Will using naloxone give someone a clean urine result? No. Naloxone reverses the effects of the opioids on the brain by temporarily displacing them from the opioid receptors, but the opioids remain in the person’s body.
- I hear that naloxone makes people violent. Is that true? Naloxone itself does not evoke violent behavior. If someone is opioid dependent and too much naloxone is administered and too quickly, or the environment is not calming for the person when they wake up, they may react aggressively. They may also be uncomfortable and feel disoriented, which could contribute to a negative reaction upon recovering.
- Doesn't the availability of naloxone give drug users a false sense of security and encourage illicit drug use? That is a common misperception. Studies have shown that overdose response programs increase awareness and save lives.
- Is anyone allowed to confiscate my naloxone? Naloxone is a legal prescription medication. Your naloxone rescue kit is your own property, like any other possession, and there is no reason for it to be confiscated.
- What should I do if my naloxone has expired? You should replace the naloxone! Ask your physician or nurse practitioner for a refill. If you find yourself in a situation where all that is available is expired naloxone, you should use it—expired naloxone is better than nothing. Naloxone will lose some of its effectiveness after its expiration, but it is still safe to use.